Blood sugar is considered to be dangerously low if it is less than 70 milligrams per deciliter (mg/dL), or 3.9 millimoles per liter (mmol/L). The medical term for low blood sugar is hypoglycemia. If you have diabetes, it is sometimes called an insulin reaction or insulin shock.
Low blood sugar is usually a side effect of diabetes treatment. It can also result from other conditions, diseases, medicines, hormone or enzyme deficiencies, tumors.
If you have diabetes and you have too much insulin or other diabetes medicine in your blood, your blood sugar level will get too low. Some other things that can cause an abnormally low blood sugar levels when you have diabetes are:
Low blood sugar from these other causes is usually not as low and not as dangerous as low blood sugar caused by too much insulin or other diabetes medicine.
If you are using insulin, you may have low blood sugar because:
Low blood sugar can make you feel:
For some people, a blood sugar below 90 mg/dL (5 mmol/L) can make them feel like this. For others, it takes a lower blood sugar (below 70 mg/dL, or 3.9 mmol/L) to cause these symptoms.
You must watch your blood sugar level closely. Regular testing of your blood sugar, as recommended by your healthcare provider, may allow you to detect and treat low blood sugar before it causes serious symptoms. You may be able to prevent ever having low blood sugar.
Some high blood pressure medicines called beta blockers hide the symptoms of low blood sugar. If you are taking medicine for high blood pressure, ask your healthcare provider if the medicines you are taking could have this effect.
You should know the difference between the symptoms of low blood sugar (hypoglycemia) and high blood sugar (hyperglycemia). High blood sugar doesn't always cause symptoms, but when it does the symptoms may include blurry vision, extreme thirst, and a lot of urination.
If you often have symptoms of low blood sugar, you should see your healthcare provider. Your provider can help you determine the cause. Your provider will also give you guidelines for treating low blood sugar when you are having symptoms.
When you see your provider, be sure to take your notebook or glucose meter with all of the results of your recent blood sugar checks. This helps your provider know whether you are on the right medicines and are taking the right dose at the right time of day. Without this record, it is harder for your provider to help you figure out the cause of your symptoms.
Here are some examples of guidelines your provider may give you:
The diabetes medicines Precose (acarbose) and Glyset (miglitol) keep your body from absorbing some types of sugar. If you have low blood sugar and you are taking these medicines, you must use glucose tablets or gel, or honey or fruit, to raise your blood sugar.
If you have diabetes, you need to know how to recognize and treat low blood sugar right away to bring it back up to a healthy range. Low blood sugar is a very serious condition and if you don't take action right away you could pass out, have a seizure, or even die. You should not go to bed until you have raised your sugar back into your normal range.
If your symptoms get worse despite treatment, call your healthcare provider or have a family member or friend call 911. Emergency treatment may include a shot of glucose or a medicine called glucagon to raise your blood sugar. You may need to go to the hospital to be treated with intravenous (IV) glucose. Being at the hospital will also allow your healthcare provider to watch your reaction to treatment, determine why you had severe hypoglycemia, and, if necessary, change your medicine dosages.
If you tend to have episodes of low blood sugar, talk with your healthcare provider about whether you should have a medicine called glucagon on hand. It can be given as a shot by a family member when you are having low blood sugar but are not alert enough to safely take some food or give yourself the shot. It makes your blood sugar rise quickly. Your family members should also know how to use your glucose meter to check your blood sugar when you are not able to. However, if you are unconscious, they should call 911 to get help on the way before trying to check your sugar and treat your low blood sugar.
The effects of low blood sugar will continue and may even get worse until treatment brings your blood sugar level back to normal. It may take several minutes for the symptoms to go away after you start treatment. This may be a temporary problem while you and your healthcare provider are adjusting your medicine. If you are always prone to having low blood sugar, you may need to take special care for the rest of your life to keep your blood sugar at the proper level.